Hail, Russell
- When
- July 14, 7:19 PM CST
- Where
- Russell County, 3.02 mi ESE of Paradise
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.100, -98.870
A warm an unstable airmass ahead of a cold front, led to the development of showers and thunderstorms across portions of Central Kansas on the evening of September 14th, 2010. This multicell line of storms produced large hail and damaging winds for areas across Central Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A warm an unstable airmass ahead of a cold front, led to the development of showers and thunderstorms across portions of Central Kansas on the evening of September 14th, 2010. This multicell line of storms produced large hail and damaging winds for areas across Central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 14, 5:42 PM CST, 1 hour 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 642 PM CDT WED JUL 14 2010 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU FRONT WILL BE PUSHING THROUGH CENTRAL KS DURING THE NIGHT...WITH AT LEAST OUTFLOW POTENTIALLY WORKING INTO SOUTH CENTRAL KS TOWARDS DAYBREAK. CHANCES FOR STORMS WILL DWINDLE DURING THE NIGHT AS IT MOVES SOUTH. CHANCES TOO LOW AT KCNU/KICT TO MENTION AT THIS POINT. SUSPECT THERE WILL BE STORMS REDEVELOP ACROSS SOUTHERN SECTIONS TOMORROW AFTERNOON...BUT TOO UNCERTAIN TO MENTION MORE THAN CBS AT THIS TIME. -HOWERTON && .PREV DISCUSSION... /ISSUED 351 PM CDT WED JUL 14 2010/ DISCUSSION... FORECAST CHALLENGE: THE BIGGEST ISSUE FOR THIS FORECAST IS THE SHORT TERM TIME FRAME DUE TO A TROUGH OVER THE SOUTHERN SASKATCHEWAN AND MANITOBA BORDER. THERE IS AN ASSOCIATED COLD FRONT THAT STRETCHES FROM MINNESOTA INTO CENTRAL NEBRASKA...NORTHWESTERN KANSAS AND NORTHERN NEW MEXICO. THE CHALLENGE IS THE TIMING OF THIS FRONT AND HOW IT WILL MOVE ACROSS THE AREA TONIGHT AND INTO THURSDAY. MODELS HAVE SLIGHT DISCREPANCIES BETWEEN THE EXACT TIMING AND POSITION OF THE FRONT...BUT THERE IS AGREEMENT THAT IT WILL MOVE ACROSS THE AREA. DIFFICULT TO KNOW HOW MUCH CLOUD COVER WILL MAINTAIN FOR THURSDAY AND HOW THE RECOVERY WILL BE FOR TEMPS ALONG WITH PRECIP CHANCES THROUGH THE DAY. HOT AND HUMID AIR ACROSS KANSAS WITH CAPE VALUES AROUND 4-5000 J/KG COULD CERTAINLY TRIGGER SEVERE THUNDERSTORMS THIS EVENING AND LATE TONIGHT ALONG THE FRONT. FRONTAL CONVERGENCE LOOKS BEST IN NORTH AND WESTERN KANSAS. SHEAR VALUES ARE MOST IMPRESSIVE ACROSS NEBRASKA. THURSDAY: MODELS RECENTLY HAVE COME INTO AGREEMENT WITH MOVING THE FRONT THROUGH OUR ENTIRE CWA. THE MOVEMENT OF THE FRONT THAT IS STRETCHING ACROSS THE NORTHERN PLAINS WILL CONTINUE TO MOVE THROUGH KANSAS DURING THE DAY WHICH WILL BRING CHANCES OF SHOWERS AND THUNDERSTORMS ALONG THE FRONT. HIGH TEMPERATURES IN THE MID 90S AND ABUNDANT MOISTURE IN THE LOWER LEVELS ALONG WITH INSTABILITY AROUND 3000 J/KG DURING THE AFTERNOON. THIS ALL DEPENDS ON THE PASSAGE OF THE FRONT. STRONGER SHEAR VALUES ARE LOCATED IN EXTREME NORTHERN KANSAS...SO ONLY A FEW STRONG STORMS ARE EXPECTED. TEMPERATURES MAY STRUGGLE TO CLIMB TO THE SAME VALUES AS TODAY BECAUSE OF THE CLOUD COVER ESPECIALLY ACROSS NORTH CENTRAL KANSAS. HIGHS WILL ALSO BE DEPENDENT ON THE RECOVERY AFTER POTENTIAL CONVECTION TONIGHT. POSSIBLY FLIRTING WITH HEAT WATCH CRITERIA FOR THE DAY...HOWEVER IT IS DEPENDENT ON THE PASSAGE OF THE FRONT. FOR NOW WILL CONTINUE THE WATCH AND LET THE MIDNIGHT SHIFT MAKE ANY ADJUSTMENTS OR CHANGES. FRIDAY AND SATURDAY: HOT DAYS ARE EXPECTED TO CONTINUE FOR THE WEEKEND AS A RIDGE WILL BUILD BACK INTO THE AREA WHICH WILL KEEP WINDS FAIRLY LIGHT...HOWEVER THE AIR MASS WILL BE DRIER THAN IT HAS BEEN THE PAST FEW DAYS. SUNDAY AND MONDAY: THERE IS A TREND TO BRING A SHORTWAVE THROUGH ON SUNDAY INTO MONDAY THAT MOVES ACROSS THE NORTHERN PLAINS...WHICH COULD TRACK A FRONTAL BOUNDARY ACROSS EASTERN NEBRASKA AND INTO CENTRAL KANSAS. ECMWF IS MORE PROGRESSIVE BRINGING IN CHANCES OF PRECIP FOR SUNDAY NIGHT AND MOST OF MONDAY...BUT LATEST GFS SHOWS SLIGHT POTENTIAL FOR MONDAY AFTERNOON. THESE DISCREPANCIES IN THE EXACT TIMING AND EXTENT OF ANY PRECIP CHANCES WITH THE ASSOCIATED SHORTWAVE LED TO THE DECISION TO KEEP THINGS DRY EVEN WITH HIGHER POPS BY SURROUNDING WFOS. THINK IT WOULD BETTER TO SEE A GREATER PERSISTENCE IN THE PROGRESSION OF THE WAVE WITH LATER MODEL RUNS BEFORE PUTTING IN POPS FOR SUNDAY EVENING INTO MONDAY MORNING. TUESDAY AND WEDNESDAY: CONSISTENCY IN THE MODELS SHOW A RIDGE BUILDING BACK INTO THE AREA WITH A FAIRLY ZONAL FLOW PATTERN. TEMPERATURES WILL REMAIN IN THE MID TO UPPER 90S. LOOKS LIKE A GOOD SOUTH WESTERLY FLOW PATTERN FOR THAT TIME FRAME. VP AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION CONCERN WILL BE STORM CHANCES OVERNIGHT INTO THU AS A COLD FRONT MOVES INTO THE AREA. UPPER TROUGH CURRENTLY STRETCHES FROM SOUTHERN CANADA INTO THE DAKOTAS WITH A COLD FRONT EXTENDING FROM SOUTHERN MN INTO NW KS. STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ALONG THE BOUNDARY OVER NW KS/SOUTH CENTRAL NE. THESE STORMS WILL SLOWLY PUSH SOUTH THIS EVENING INTO THE OVERNIGHT HOURS. THESE STORMS SHOULD START TO AFFECT LOCATIONS ALONG I-70 BETWEEN 0-3Z. WITH LIMITED ELEVATED CAPPING FEEL STORMS WILL HAVE A DECENT CHANCE OF MAKING IT INTO SOUTH CENTRAL KS AROUND SUNRISE. HOWEVER WITH LESS SURFACE CONVERGENCE AND GETTING AWAY FROM UPPER SUPPORT...FEEL THAT THE AREAL COVERAGE WILL DIMINISH AS THE CONVECTION PUSHES SOUTH. WITH LIMITED CAPPING SHOWERS AND STORMS SHOULD LINGER AROUND MUCH OF THE AREA ON THU. BUT ONCE AGAIN AREAL CONVERGE WILL BE LIMITED DUE TO LACK OF SURFACE CONVERGENCE AND UPPER SUPPORT AND WILL THEREFORE NOT HIT TOO HARD YET IN THE TAFS. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 76 94 74 95 / 30 30 30 10 HUTCHINSON 75 93 73 95 / 40 30 30 10 NEWTON 76 93 73 94 / 40 30 30 10 ELDORADO 76 94 73 93 / 30 30 30 10 WINFIELD-KWLD 77 95 74 95 / 20 30 30 10 RUSSELL 70 90 71 96 / 50 40 20 10 GREAT BEND 71 91 71 96 / 50 30 20 10 SALINA 74 90 73 94 / 50 40 20 10 MCPHERSON 74 92 73 94 / 40 40 20 10 COFFEYVILLE 77 96 74 94 / 20 30 30 10 CHANUTE 76 94 74 93 / 20 30 30 10 IOLA 76 94 74 92 / 20 30 30 10 PARSONS-KPPF 77 95 74 93 / 20 30 30 10 && .ICT WATCHES/WARNINGS/ADVISORIES... EXCESSIVE HEAT WARNING UNTIL 8 PM CDT THIS EVENING FOR KSZ032- 033-047>053-067>072-082-083-091>096-098>100. EXCESSIVE HEAT WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING FOR KSZ069>072-082-083-091>096-098>100. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 426 PM CDT WED JUL 14 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-152130- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 426 PM CDT WED JUL 14 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT OPPRESSIVE HEAT AND HUMIDITY WILL PERSIST IN THE EARLY EVENING HOURS WITH HEAT INDICES RANGING FROM 105 TO NEAR 114 DEGREES. PLEASE REFER TO THE EXCESSIVE HEAT WARNING FOR DETAILS. SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER CENTRAL KANSAS THIS EVENING...AS A COLD FRONT APPROACHES FROM THE NORTHWEST. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS. THE SEVERE THREAT SHOULD DECREASE BY MIDNIGHT...WITH SUB-SEVERE THUNDERSTORMS POSSIBLY REACHING SOUTHERN KANSAS AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COLD FRONT IS EXPECTED TO STALL ACROSS THE AREA ON THURSDAY...WHICH WILL RESULT IN SCATTERED THUNDERSTORM CHANCES LINGERING THROUGH THURSDAY NIGHT. STRONG TO MARGINALLY SEVERE STORMS WILL BE POSSIBLE. HEAT INDICES WILL EXCEED 100 DEGREES AGAIN ON THURSDAY AFTERNOON ACROSS MAINLY SOUTH CENTRAL AND SOUTHEAST KANSAS...AND MAY APPROACH 110 DEGREES FOR COUNTIES ALONG THE OKLAHOMA BORDER. REFER TO THE LATEST EXCESSIVE HEAT WATCH FOR DETAILS. THE SUMMER-LIKE HEAT AND HUMIDITY WILL CONTINUE THROUGH EARLY NEXT WEEK. AFTERNOON HEAT INDICES WILL RANGE FROM 100 TO 105 DEGREES AREA-WIDE THROUGH TUESDAY...WITH LOCALLY HIGHER VALUES POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE POSSIBLE OVER CENTRAL KANSAS THIS EVENING FROM ROUGHLY 7 PM UNTIL MIDNIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
The Grand Island radar (KUEX), 141 km away, was scanning. The volume nearest the first event began at 01:20 UTC.
5 thunderstorm wind, 4 hail. Local standard time, as filed.
A trained spotter reported the gust along with dime size hail.
County officials estimated winds of 60 to 65 mph.
The hail was half inch to quarter size.
A trained spotter reported wind gusts of 60 to 70 mph with some broken tree limbs.
The emergency manager reported 60 to 70 mph winds.
Damaging winds knocked down 23 power poles along Kansas Highway 4 just to the north of Olmitz and Bison. This knocked out power to six small towns in the area. Kansas Highway 4 was closed for a short time because of the damage and power remained out for almost 12 hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252741, 252742, 252743, 252744, 252745, 252747, 252748, 252749, 252751.